Thunderstorm Wind, Madison
- When
- August 18, 3:30 PM CST
- Where
- Madison County, Huntsville
- Measured
- 50 kt (58 mph)
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.733, -86.617
Several trees and power lines were blown down around the city of Huntsville. Dime size hail was also reported in many locations throughout the city.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Several trees and power lines were blown down around the city of Huntsville. Dime size hail was also reported in many locations throughout the city.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 18, 2:11 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 311 PM CDT SUN AUG 18 2002 STRONG CONVECTION CONTINUES TO DEVELOP ALONG MID LEVEL TROF AXIS...WHICH IS PRESENTLY LOCATED VERY CLOSE TO INTERSTATE 20/59. TROF WILL CONTINUE A SLOW SOUTHWARD DRIFT AS UPPER RIDGE BUILDS TO THE WEST OF ALABAMA. BEST CHANCE OF RAIN NEXT SEVERAL DAYS WILL BE ACROSS CENTRAL ALABAMA. HOWEVER...MCSS MOVING OUT OF PLAINS STATES COULD SHOOT A COMPLEX INTO NORTH ALABAMA AT ANY TIME. CONVECTION HAS DEVELOPED OVER NORTHWEST TENNESSEE THIS AFTERNOON ALONG OUTFLOW BOUNDARY LEFT OVER BY EARLIER CONVECTION. THESE STORMS COULD AFFECT NORTHWEST ALABAMA THIS EVENING. AT THIS TIME...WILL COVER NORTHWEST AL WITH SMALL POPS...BUT MAY BE ADJUSTED UPWARD NEXT SHIFT IF LINE HOLDS TOGETHER. SOME SIGNIFICANT MID LEVEL DRYING FINALLY MAKES IT INTO NORTH ALABAMA ON TUESDAY...AT LEAST ACCORDING TO THE ETA. AVN SOMEWHAT WEAKER WITH RIDGE...AND DOES NOT SUPPRESS DEEPER MOISTURE TO THE EXTENT OF ETA. WILL GO WITH A DRYING TREND ACROSS TENNESSEE VALLEY TUESDAY AND WEDNESDAY...BUT KEEP SMALL POPS. BEYOND WEDNESDAY... BROAD UPPER RIDGE OVER ALABAMA...BUT EVER PRESENT TROPICAL MOISTURE WILL ALLOW FOR DIURNAL CONVECTION. MRF STILL SHOWS A MORE AMPLIFIED PATTERN NEXT WEEKEND...BUT SHOWS RIDGE AXIS FARTHER EASTWARD... WHICH WOULD TRANSLATE TO A WEAKER SHOT A COOLER AND DRIER AIR FOR ALABAMA. HSV 72 91 72 92 72/ 20 40 20 20 BHM 72 92 72 92 72/ 20 50 30 40 MGM 72 93 72 93 72/ 20 50 20 40 .BHM...NONE. 58
ALZ001>050-181929- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 130 PM CDT SUN AUG 18 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WARM...MOIST...AND UNSTABLE AIRMASS REMAINS OVER THE FORECAST AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER MOST OF THE FORECAST AREA AND IT IS ANTICIPATED THEY WILL CONTINUE INTO THE EARLY EVENING HOURS. WHILE NO ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED...A FEW THUNDERSTORMS MAY REACH STRONG TO SEVERE LIMITS...WITH DAMAGING WINDS AND A LOT OF VERY DANGEROUS LIGHTNING THE MAIN CONCERN. ACTIVATION OF MULTIPLE STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL GROUPS SHOULD NOT BE NECESSARY THIS AFTERNOON AND TONIGHT. WET MICROBURST POTENTIAL FACTORS: HUNTSVILLE...3 BIRMINGHAM...3 MONTGOMERY...3
The Northeast Alabama radar (KHTX), 53 km away, was scanning. The volume nearest the first event began at 21:31 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313426, 5313427.